Abstract: Oral statins associated with dry eye symptoms
This study analyzed data from the Blue Mountains Eye Study, looking specifically at any dry eye associations with oral statins.
Findings? “Patients taking oral statins were more likely to report one or more moderate to severe symptoms of DED”.
Clin Exp Ophthalmol. 2018 Sep 10. doi: 10.1111/ceo.13388. [Epub ahead of print]
Ooi KG, Lee MH, Burlutsky G, Gopinath B, Mitchell P, Watson S.
There is limited literature on oral statin use and its association with dry eye.
To analyze the association between dyslipidemia, use of oral statin drugs, and symptoms of dry eye disease (DED) among older adults.
Population-based study PARTICIPANTS: Participants of the Blue Mountains Eye Study III (BMESIII), a large cohort study in suburban Sydney, aged 60 years or older (mean age=74, range=60 to 97, n=1680) were analyzed.
Information on DED symptoms and statin use were obtained from an interviewer-administered questionnaire. Serum lipid profiles were determined from fasting blood tests.
MAIN OUTCOME MEASURES:
The association of various DED symptoms, as well as their number and their severity, with dyslipidemia and oral statin intake was evaluated.
At least one DED symptom was reported in 52% (n=1029) of the population. Patients with hypercholesterolemia (> 5.5 mmol/L) did not report more DED symptoms than those without hypercholesterolemia. Neither serum high-density lipoprotein (HDL) nor low-density lipoprotein (LDL) levels were associated with any DED symptoms. Patients taking oral statins were more likely to report one or more moderate to severe symptoms of DED (OR 2.054, 95% CI 1.281-3.295).
CONCLUSIONS AND RELEVANCE:
The association between oral statin use and presence of moderate to severe dry eye disease symptomatology is a novel finding that deserves further mechanistic and clinical correlation in order to determine its potential, or lack thereof, for the management of dry eye. This article is protected by copyright. All rights reserved.